Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2004, 4:13 PM CDT for Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 4:13 PM CDT (21:13 UTC)
- Expired
- May 10, 2004, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258 WUUS54 KMAF 102113 SVRMAF TXC371-102215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 413 PM CDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 515 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BELDING...OR 17 MILES SOUTHWEST OF FORT STOCKTON... MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... BELDING... FORT STOCKTON... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3074 10333 3045 10294 3093 10254 3123 10297 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:07 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 10, 2:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT MON MAY 10 2004 .SHORT TERM... SCATTERED SHOWERS AND THUNDERSTORMS BEGAN BEFORE NOON TODAY OVER THE DAVIS MOUNTAINS AND LOWER TRANS PECOS. EXPECT THUNDERSTORMS TO CONTINUE INCREASING IN COVERAGE AND INTENSITY AS WE MOVE INTO THE EVENING HOURS. WE CONTINUE TO HAVE A MOIST...UNSTABLE BOUNDARY LAYER. A CIRCULATION COULD BE SEEN IN VIS SATELLITE IMAGERY TODAY MOVING SLOWLY NORTHWARD OVER THE TRANS PECOS AREA. MORE LIFT COULD ALSO BE SEEN MOVING INTO THE BIG BEND AREA ON WV SATELLITE IMAGERY. GOOD MOISTURE CONVERGENCE WAS ALSO ANALYZED AT THE SFC OVER THE DAVIS MOUNTAINS AREA EARLY THIS AFTERNOON. EXPECT THE THUNDERSTORM ACTIVITY TO AGAIN BE FAIRLY SLOW-MOVING TODAY AND TONIGHT...SO HEAVY RAINFALL WILL AGAIN BE A THREAT WITH SOME OF THE THUNDERSTORMS. AND ALTHOUGH THESE STORMS WILL HAVE SLOW MOVEMENT... DO EXPECT SOME OF THE ACTIVITY TO MAKE IT INTO THE PERMIAN BASIN AREA TONIGHT AS THEY MOVE NORTHEAST OFF THE MOUNTAINS AND ADDITIONAL DEVELOPMENT TAKES PLACE ALONG THE PECOS RIVER VALLEY. WITH THE AMPLE INSTABILITY...ALSO CANNOT RULE OUT ISOLATED THUNDERSTORMS STRENGTHENING TO SEVERE LEVELS WITH LARGE HAIL BEING THE MAIN THREAT. DO NOT EXPECT TOO MUCH ORGANIZATION HOWEVER...WITH WEAK SHEAR OVER THE AREA. WILL MAKE ONLY MINOR ADJUSTMENTS OF A DEGREE OR TWO TO THE LOWS TONIGHT. .LONG TERM... PARADE OF SHORTWAVE TROUGHS MOVING OVER THE CWA WILL CONTINUE DURING THE NEXT FEW DAYS AHEAD OF GRADUALLY AMPLIFYING WESTERN U.S. UPPER TROUGH. LOW LEVEL MOISTURE WILL BE PREVALENT OVER MUCH OF THE CWA TUESDAY MORNING. BUT...WINDS ALOFT WILL BE MORE SOUTHWESTERLY AND SHORTWAVE TROUGH CURRENTLY OVER WEST TEXAS WILL HAVE MOVED EAST BY EARLY TUESDAY. BOTH OF THESE FACTORS WILL AID IN MIXING THE DRYLINE INTO THE PERMIAN BASIN TUESDAY AFTERNOON. CURRENT GRIDS LOOK GOOD WITH A SLIGHT CHANCE OF TSRA TUESDAY AFTERNOON. A FEW OF THESE STORMS WILL BE SEVERE AS 0-6 KM BULK SHEAR VECTORS ON THE ORDER OF 30 TO 35 KT BY TUESDAY AFTERNOON. IN ADDITION...MUCAPES WILL BE AROUND 1500 J/KG...LI/S AROUND -4 C...AND H7 TO H5 LAPSE RATES AROUND 7.5 C/KM. SO A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LEFT BULK OF PRECIP CHANCES OVER THE EASTERN ZONES TUESDAY NIGHT AS LLJ KICKS IN PROLONGING EXISTENCE OF ANY CONVECTION. THINK DRYLINE WILL PUSH TO THE EASTERN FRINGE OF THE CWA WEDNESDAY AFTERNOON AS LONGWAVE TROUGH CONTINUES TO AMPLIFY...WHICH WILL ALLOW WEST/SOUTHWEST WINDS TO AID MIXING OF DRYLINE EASTWARD. WILL NOT GO FOR THE FASTER ETA FRONTAL POSITION THURSDAY MORNING...SINCE IT APPEARS THERE WILL HAVE TO BE QUITE A BIT OF POST FRONTAL CONVECTION IN THE CENTRAL U.S. PLAINS WEDNESDAY NIGHT TO OFFSET STRONG SOUTHWEST FLOW ALOFT AHEAD OF WESTERN U.S. LONGWAVE TROUGH. BUT...THINK THERE WILL BE SUFFICIENT HEIGHT FALLS/SURFACE PRESSURE FALLS WITH A STRONGER SHORTWAVE TROUGH ROUNDING THE BASE OF LONGWAVE TROUGH TO KEEP LOW LEVEL MOISTURE OVER THE EASTERNMOST ZONES THURSDAY AFTERNOON/ EVENING. THEREFORE...ADDED A SLIGHT CHANCE OF TSRA THURSDAY AFTERNOON/EVENING THESE AREAS. EXPECT COLD FRONT TO MOVE INTO THE CWA FRIDAY. HELD OFF ON INCREASING POPS ON FRIDAY THOUGH AS MID LEVEL SUPPORT MAY BE OVER OR EAST OF THE AREA BY THEN. TEMPERATURES TUESDAY WILL WARM TUESDAY AFTERNOON...ESPECIALLY OVER THE WESTERN HALF OF THE CWA WHERE DRIER AIR WILL RESIDE ALONG WITH A GOOD DOWNSLOPE WIND. WEDNESDAY WILL BE EVEN WARMER AS DRY AIR EXPECTED TO OVERSPREAD THE CWA. TEMPS MAY BACK OFF A LITTLE THURSDAY AFTERNOON...BUT MAINLY OVER THE EASTERN ZONES DUE TO RETURN OF LOW LEVEL MOISTURE. DID NOT CHANGE TEMPERATURES THROUGH THE REST OF THE EXTENDED AT THIS POINT AS NOT CERTAIN OF QUALITY OF COOL AIR COMING DOWN...NOT TO MENTION IT/S RESIDENCE TIME OVER THE AREA. THERE IS THE POSSIBILITY POPS AND TEMPS WILL HAVE TO BE CHANGED A BIT DAYS 4 AND 5 DEPENDING ON STRENGTH OF COLD FRONT AND TIMING OF SHORTWAVE TROUGHS IN FLOW ALOFT. THANKS FOR COORD LUB...SJT. .FIRE WEATHER... LOW RH/S ARE EXPECTED OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY AND WEDNESDAY AFTERNOON. 20 FOOT WINDS WILL APPROACH...IF NOT EXCEED 20 MPH IN A FEW LOCATIONS TUESDAY AFTERNOON...HOWEVER THE ISOLATED NATURE AND UNCERTAINTY IN THE DURATION OF THESE WINDS WILL PRECLUDE A FIRE WEATHER WATCH FOR TUESDAY. WOULD ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY...BUT CONVECTION AT THIS TIME WILL MOISTEN FUELS TO WHERE FIRE DANGER MAY BE TOO LOW FOR RED FLAG CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 86 66 91 / 20 20 20 10 CARLSBAD NM 61 93 61 91 / 20 10 0 0 DRYDEN TX 65 87 67 90 / 30 20 20 10 FORT STOCKTON TX 65 90 64 93 / 30 20 20 10 GUADALUPE PASS TX 64 84 59 81 / 20 10 0 0 HOBBS NM 61 90 62 92 / 30 20 0 0 MARFA TX 54 84 52 85 / 20 20 0 0 MIDLAND INTL AIRPORT TX 65 86 65 92 / 30 20 20 10 ODESSA TX 65 86 65 91 / 30 20 20 0 WINK TX 66 97 66 99 / 30 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 20/67
Hazardous weather outlook, May 10, 3:00 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON MAY 10 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL AND LOCAL FLOODING WILL ALSO BE POSSIBLE WITH SOME OF THE STORMS SINCE MOVEMENT WILL BE RATHER SLOW. ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECT AGAIN ON TUESDAY. THERE WILL BE A SLIGHT CHANCE FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:12 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.